Missouri, 2009

Winter Storm in Missouri, March 27 to 28, 2009

March 27 to 28, 2009 · NWS SGF · 1 event in 1 county or zone

A winter storm brought a variety of winter weather to extreme southeast Kansas into west central Missouri from the afternoon of January 27th into January 28th. A mix of freezing drizzle, freezing rain and sleet transitioned to a period of snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A winter storm brought a variety of winter weather to extreme southeast Kansas into west central Missouri from the afternoon of January 27th into January 28th. A mix of freezing drizzle, freezing rain and sleet transitioned to a period of snow. Ice accretion up to one quarter of an inch coupled with sleet and snow accumulations of two to five inches resulted in treacherous travel conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 27, 2:58 PM CST, 2 minutes earlier.

Area forecast discussion, Mar 27, 2:58 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
358 PM CDT FRI MAR 27 2009

.DISCUSSION...

SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...

VERY COMPLEX FORECAST OVER THE NEXT 36 HOURS. THE WELL ADVERTISED
STRONG EARLY SPRING STORM SYSTEM IS ON THE MOVE...NOW LOCATED OVER
THE PANHANDLE OF TX. SUBSTANTIAL LIFT AHEAD OF THIS SYSTEM
CONTINUES OVER TX/OK/KS. TO THIS POINT...THE VAST MAJORITY OF THE
PRECIP ASSOCIATED WITH THIS SYSTEM HAS BEEN TO OUR WEST...BUT THIS
WILL CHANGE TONIGHT. TEMPERATURES TODAY HAVE BEEN QUITE TRICKY.
COOLER AIR UNDERCUT EARLY MORNING WARMTH ON THE HEELS OF NE
FLOW...BUTTING UP AGAINST THE PLATEAU. THIS HAS RESULTED IN TEMPS
FALLING INTO THE UPPER 30S AND LOWER 40S ACROSS THE WESTERN HALF
OF THE AREA. WARMER CONDITIONS HAVE BEEN OBSERVED SE OF THE PLATEAU.

TONIGHT...RAIN...LOCALLY HEAVY...WITH EMBEDDED THUNDER WILL SPREAD
ACROSS THE REGION FROM SW TO NE. SEVERE WEATHER IS NOT EXPECTED...
THOUGH LOCALIZED FLOODING WILL BE POSSIBLE WILL IN EXCESS OF ONE
INCH OF RAIN EXPECTED...ESPECIALLY ACROSS THE WESTERN THIRD OF THE
CWA. OPTED AGAINST A WATCH GIVEN LIGHT RAIN AMOUNTS FROM LAST
NIGHT...THOUGH 3HR FLASH FLOOD GUIDANCE REMAINS BETWEEN ONE AND
HALF AND TWO INCHES...THUS ANY LOCALIZED HEAVIER AMOUNTS OF RAIN
MAY FLOOD A FEW LOW LYING AREAS AND LOW WATER CROSSINGS.
TEMPERATURES WILL REMAIN STEADY OVER THE WESTERN THIRD OF THE
AREA...SLOWLY RISING OVER EASTERN ZONES.

SATURDAY AND SATURDAY NIGHT...CONDITIONS WILL CHANGE RAPIDLY AS
THE CORE OF THE UPPER LOW PASSES OVER NORTHERN ARKANSAS. COLDER
AIR RESIDING OVER NORTHERN KS/MO WILL GET INGESTED BY NORTHERLY
FLOW ON THE BACK SIDE OF THE LOW. TEMPS ALOFT IN THE COLUMN WILL
BE BELOW FREEZING. LOW LEVEL...1000 TO 850 MB...DO FALL BELOW
1300M FROM WEST TO EAST DURING THE DAY...THOUGH THE MOST CRITICAL
ISSUE WILL BE SFC TEMPS AS WET BULBING DUE TO HIGH PRECIP RATES
WILL BE NEEDED TO GET NEAR SFC TEMPS BELOW FREEZING.

OBSERVING PRECIP TO OUR WEST TODAY...INITIAL TYPE WAS FZRA/PL.
GIVEN PROGGED MODEL SOUNDINGS FROM THE NAM/GFS...THIS IS
DEFINITELY PLAUSIBLE AS PRECIP CHANGES OVER FROM RAIN. THIS WILL
HELP TO HOLD ANY POTENTIAL SNOWFALL ACCUMULATIONS DOWN...HOWEVER
THE INTRODUCTION OF ICE ACCUMULATION ON ELEVATED SFCS AND A
HEALTHY MIX OF SNOW AND SLEET WARRANTED A WINTER STORM WARNING
FROM EXTREME SOUTHEAST KANSAS THROUGH PORTIONS OF WEST CENTRAL AND
CENTRAL MISSOURI...ROUGHLY THE NW THIRD OF THE CWA FROM COLUMBUS
KS TO LAMAR MO TO VERSAILLES MO. TO THE SOUTHEAST OF THIS
LINE...THROUGH THE I-44 CORRIDOR...AMOUNTS WILL BE MUCH LESS.
THOUGH A MIXTURE OF WINTRY PRECIP WARRANTS A WINTER WEATHER
ADVISORY FOR LIGHT AMOUNTS OF SNOW/SLEET AND A GLAZE OF ICE ON
ELEVATED SFCS.

THE HEAVIEST SNOWFALL WILL BE TO THE NORTHWEST OF THE AREA IN THE
LOCATION OF THE TROWAL. IN EXCESS OF SIX INCHES OF SNOW WILL OCCUR
EITHER SIDE OF LINE FROM ICT TO MCI.

AS FAR AS PRECIP CHANGEOVER IS CONCERNED...THIS WILL HAPPEN EARLY
SATURDAY NEAR THE MO/KS BORDER...LATE SATURDAY MORNING IN THE HWY
65 CORRIDOR AND DURING THE AFTERNOON OVER THE EASTERN AREA. SOUTH
CENTRAL MISSOURI WILL SEE LITTLE...IF ANY...WINTRY PRECIP WITH
THIS SYSTEM.

PRECIP WILL END FROM WEST TO EAST ACROSS THE AREA SATURDAY
EVENING. ALL TOLD...THE ADVISORY AREA WILL RECEIVE UP TO TWO
INCHES OF SLEET/SNOW (LOWEST AMOUNTS ALONG THE I-44 CORRIDOR) AND
A TRACE TO ONE TENTH OF AN INCH OF ICE ON ELEVATED SFCS. IN THE
WARNING AREA...AROUND ONE QUARTER INCH OF ICE AND TWO TO FIVE
INCHES OF SLEET/SNOW ARE EXPECTED.

TEMPERATURES WILL BE MUCH COLDER SATURDAY NIGHT WITH A FREEZE
EXPECTED AS THE STORM SYSTEM ACCELERATES AWAY FROM THE AREA AND
SOME CLEARING OCCURS.

GAGAN

LONG TERM (SUNDAY THROUGH FRIDAY)...

THE INTENSE STORM SYSTEM THAT WILL BRING WINTER TYPE WEATHER TO THE
REGION SATURDAY WILL EXIT TO THE EAST ON SUNDAY. EXISTING SNOW COVER
WILL INHIBIT WARMING FROM SOUTHEAST KANSAS INTO CENTRAL MISSOURI
DURING THE DAY SUNDAY. THEREFORE FORECAST TEMPERATURES ARE BELOW
MODEL GUIDANCE. A RATHER ACTIVE WEATHER PATTERN WILL REMAIN IN
PLACE ACROSS THE CONTINENTAL U.S. NEXT WEEK. THE PASSAGE OF
PROGRESSIVE UPPER TROUGHS AND ASSOCIATED FRONTS WILL BRING
OCCASIONAL WIND SHIFTS AND VARIABLE TEMPERATURES. A FRONTAL PASSAGE
MONDAY NIGHT AND EARLY TUESDAY WILL BRING A CHANCE OF SHOWERS BUT
MOISTURE AVAILABILITY WILL BE SOMEWHAT LIMITED. ANOTHER CHANCE OF
SHOWERS WILL BE POSSIBLE LATER THURSDAY. OVERALL TEMPERATURES WILL
BE PRIMARILY NEAR TO SLIGHTLY BELOW NORMAL.

FOSTER

&&

.AVIATION...

THE PRIMARY FLIGHT HAZARDS FOR THE PERIOD WILL BE LIFR/IFR
CEILINGS...CONVECTION...LOW LEVEL WIND SHEAR...AND WINTER
PRECIPITATION. A LINE OF ELEVATED SHOWERS AND THUNDERSTORMS ACROSS
OKLAHOMA WILL MOVE INTO THE AREA BY 22Z KEEPING CEILINGS DOWN FOR
THE ENTIRE PERIOD. WINDS SHEAR WILL DEVELOP OVERNIGHT WITH
ENHANCED EASTERLY WINDS ABOVE A SHALLOW COLD AIRMASS AT THE
SURFACE. TEMPERATURES WILL COOL SUFFICIENTLY FOR SNOW FIRST FOR
JOPLIN AROUND 14Z WITH A FEW HOURS DELAY FOR SPRINGFIELD COMING IN
NEAR THE END OF THE PERIOD.

KARDELL/FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WINTER WEATHER ADVISORY FROM 4 AM TO 7 PM CDT SATURDAY FOR
     MOZ088-089-093-094-101-102.

     WINTER WEATHER ADVISORY FROM 10 AM SATURDAY TO 1 AM CDT SUNDAY
     FOR MOZ069-079>081-090-091.

     WINTER WEATHER ADVISORY FROM 1 PM SATURDAY TO 1 AM CDT SUNDAY
     FOR MOZ057-058-070-071.

     WINTER STORM WARNING FROM 7 AM SATURDAY TO 1 AM CDT SUNDAY FOR
     MOZ055-056-068.

     WINTER STORM WARNING FROM 4 AM TO 7 PM CDT SATURDAY FOR MOZ066-
     067-077-078.

KS...WINTER STORM WARNING FROM 4 AM TO 7 PM CDT SATURDAY FOR KSZ073-
     097-101.

&&
Hazardous weather outlook, Mar 27, 11:18 AM CST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1218 PM CDT FRI MAR 27 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281730-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1218 PM CDT FRI MAR 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  RAIN AND A FEW EMBEDDED THUNDERSTORMS WILL MOVE INTO THE OUTLOOK
  AREA FROM SOUTHWEST TO NORTHEAST. LOCALLY HEAVY RAINFALL IS
  POSSIBLE ACROSS EXTREME SOUTHEAST KANSAS AND FAR SOUTHWEST
  MISSOURI TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  RAIN WILL CHANGE OVER TO SNOW DURING THE DAY ON SATURDAY. SNOW
  ACCUMULATIONS UP TO FOUR INCHES WILL BE POSSIBLE OVER THE OSAGE
  PLAINS REGION OF SOUTHEAST KANSAS AND FAR WESTERN MISSOURI.
  LESSER AMOUNTS ARE EXPECTED TO THE EAST. A DUSTING TO ONE INCH
  IS FORECASTED FOR LOCATIONS ALONG THE INTERSTATE 44 CORRIDOR...
  INCLUDING SPRINGFIELD...LEBANON...AND ROLLA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Vernon

When
March 27, 3:00 PM CST to March 28, 6:00 PM CST
Where
Vernon forecast zone
Reported by
Law Enforcement
Coordinates
37.851, -94.342 (the zone’s center; the record gives no point)

Ice accretion from freezing rain up to one quarter of an inch combined with snow and sleet accumulations of two to four inches resulted in treacherous travel conditions.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157165.